Methotrexate stomach - any tips?

Evening everyone - just after a little bit of advice from anyone who has suffered the side effects of methotrexate and come out then other side. I'm on 15mg (6 tablets) once a week and took my 3rd dose last thursday. I have been getting increasing levels of nausea with each dose and on the back of this the rheumy nurses have advised me to increase my folic acid from 10mg 24 hours after taking to 5mg every day except the day i take the mtx so I started that on Friday. I'm definitely feeling better for it and most of the nausea has eased (not quite gone though) but since Saturday I've been getting a quite upset stomach. Not as bad as I get on plaquenil but enough to make my stomach feel a bit like a washing machine and less than confident.

It's not unexpected and I've discussed with my consultant going on to injections but she wanted me to try the tablets first so I won't be able to switch to injections until at least after I've seen the rheumy nurse for my first six week check up at the end of January. I'm hoping this is temporary while the folic acid kicks in but it's Christmas Sunday and we have visitors Boxing Day and with this in mind I'm a bit wary that this weeks dose might have an increased stomach reaction again.

So those of you that have been through this and come through the other side, any hints or tips you can give? Both thinks that worked for you and things that made it worse etc. I think I can deal with the other side effects at the moment but anything I can do to try and settle my stomach next week would be a relief.

Thank you in advance :)

Last edited by

15 Replies

oldestnewest
  • Hello Mifford, I have been on Mx since June and currently on 20mg (8 tablets). I take mine on a Monday and Folic Acid every other day. Tuesday's used to be an awful day, same as you suffering from a "washing machine" stomach and diarrhoea but my GP has given me some anti sickness tablets that work a treat. Worth going to visit yours. Good luck and hope you have a nice Christmas.

  • Hi personally ,i coul'nt tolerate the mtx. tablets even on a full stomach and lots of water.the key to most of these tablets is usually fluids +++then if u can't tolerate them ask to go onto injections (much better). HOPE that helps a little. All the best Elfie

  • Thanks for the replies - my GP is absolutely useless unfortunately so can't see them doing me anti sickness meds without the consultant instructing them. Might ask the rheumy helpline to instruct them if it gets worse this week though.

    Funnily I get really thirsty after I take the mtx so am drinking more than usual so maybe my body knows what it's doing after all :)

    Just found out today my thyroid is way off for me as well so that might be making it worse too.

  • I take 8 tablets methotrexate a week, 1mg folic acid daily never had a issue of course take at dinner or after , food in bellyof course. None of meds are taken on empty stomach. I did injections for years too , left my outter thighs bruised for good but absorbs better in system, also take plaquenil 2 a day.

  • My meds say take an hour after food - did you find it better taking it with food rather than leaving that gap? I can't stomach plaquenil at all so had to come off it - really upsets my stomach

  • Have just always taken my meds after eating whether it be am or pm

  • Hi Mifford. Hoping that you are past the MTX nausea of a few months back by now. If not then I recommend switching to injections because it's signicantly more effective and you can therefore take a lower dose. That said I finally had to quit for symptoms you describe - lasting all week latterly - after a few years of even injections. But then I'm extremely allergic to many drugs so don't go by me please!

    Failing injections helping, Buccastem anti-emetic works well for me but should only be taken infrequently ie after your weekly MTX as can cause other problems.

    One thing I would say though is if you are on thyroxine replacement i.e Levothyroxine, then take it as far away from mealtimes as you can and 4 hours away from any Vit D supplements so I was informed by my endo. X

  • Hi twitchy. I switched to injections 2 weeks ago and have now done 3 of them. I have an appointment to try and persuade my gp to switch me to metaject this week though as I still can't get used to doing needles without shaking! Daft really as I'm fine doing it and know it's easy but psychologically I just can't get past the needle thing 🙈 My stomach is playing up this week after the 3rd one but it might just be coincidence as I think I'm flaring at the moment and it always attacks my stomach. I've gone very nauseous this weekend but again I had a migraine which might be why. The only other major side effect I get is being unbelievable hot the first day or so - feels like I'm burning up from the inside out but uncomfortably like I have a fever. The nurse told me it's a sign it's working as it's the drug working on the nerve system/neurological (can't remember which but it started with an n lol) and she did warn me it could be about 3 months until I see the good side. My instinct is that my body is fighting off something new a bit before it settles.

    I didn't know that about vitamin d and thyroxine though .. is there a reason? I'm wondering if it's the ones that have calcium in whereas I can't take them so buy my own high dose ones from Boots. At the moment I get up and first thing I do is take my meds but I do them all at once or I'd forget to take them even with a pill organiser. So that's 2 cetrizine (anti histamines), 2 liothyronine (10mg), 3 thyroxine (175mg), 1 folic acid (5mg), and 1 high dose vitamin d (25ug) all in one hit. Then I walk around a bit to see if I actually do rattle before going and smothering myself in all the different light blocking sunscreens that make me look like I have a bad fake tan and wait at least half an hour before I eat 😄

  • Oh heck. It could be the calcium ones yes but I think you are meant to take the Levothyroxine on its own well away from food etc. I take Mycophenolate so two in morning and two at night. At night last thing I take my Levothyroxine (stopped Lyrothyronine as was giving me palpitations), 2 Mycophenolate, 2 paracetamol and Ranitidine and an antihistamine. Also use lacrilube. In mornings I take Ranitidine, Losartan, Adcal D3 and my two Mycophenolate - which are too large to rattle - more like eating a small chalky breakfast - with lashings of tea!

  • Yep adcal have the calcium in which I think blocks absorption of other meds - I needed such a high dose of adcal to get enough vitamin d that it really upset my stomach so in the end just got my own as it doesn't have calcium added in.

    I find if I don't take my meds first thing I just forget to do them unfortunately. I take a second lot of anti histamines later in the day and the number of times I forget is unreal.

    I like the image of a chalky breakfast with lashungs of tea lolololol. The sides of illnesses nobody tells you about 😊

  • Although this morning mine are accompanied by a huge 9 month old black lab who doesn't get he's not tiny any more and wants cuddles and to sit on my lap so I can't move enough to rattle if I tried lololol

  • I take the same amount once a week I was advised take after food I take them few at a time

  • I tried all the tips I was givenMystix but unfortunately the tablet form just didn't suit me. It wasn't a surprise as it's been a problem with other meds. Thankfully other than nausea this weekend I haven't had the same problems in the injections yet so fingers crossed it stays that way 😊

  • Feel better I hope u find

    Some reilief

  • Yay! The nice GP has prescribed me Metoject without any problems. I even told her it's significantly more expensive and she was going to get it cleared then announced no stuff it - if there's a problem they can argue it afterwards and she just went ahead and prescribed as the practice are less likely to stop a prescription once it's started than they are to say no if asked in advance. There's a reason I love this particular gp - rarely for my doctors she actually puts her patients first :)

You may also like...